Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 10, NWS Melbourne, FL

February 16, 1998Lake County, Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Feb 16, 1998, 2:44 PM EST for Lake County, Orange County, Florida. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 16, 1998, 2:44 PM EST (19:44 UTC)
Expired
Feb 16, 1998, 3:50 PM EST
In force
66 min
Issued by
NWS Melbourne, FL
Area
Whole counties

Counties Lake County, FL, Orange County, FL

The radar

The Melbourne radar (KMLB), 103 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 16, 3:45 PM ESTThunderstorm Wind 50Altoona, FLThunderstorm winds blew down trees that damaged a mobile home near Altoona.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 16, 1:00 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 1998-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 1998-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 382 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
382 m²/s²
0-3 km storm-relative helicity
518 m²/s²
Significant tornado parameter
0.9
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

814 
WUUS01 KMLB 161945 RRA
SVRMLB
FLC069-095-162050-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
244 PM EST MON FEB 16 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 350 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...LAKE COUNTY
   ...ORANGE COUNTY
 
AT 240 PM...WEATHER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
FROM EMERALD LAKE TO CLERMONT TO SOUTHWEST LAKE COUNTY. THESE STORMS
WILL MOVE NORTHEAST AT 35 MPH ACROSS LAKE COUNTY AND INTO ORANGE
COUNTY. DAMAGING WINDS ARE LIKELY WITH THESE STORMS.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE READY TO GO
TO A SAFE PLACE IF SEVERE THUNDERSTORMS MOVE TOWARD YOUR AREA,
ESPECIALLY IF YOU LIVE IN A MOBILE HOME.

SPRATT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 2:15 PM EST, 29 minutes earlier.

Area forecast discussion, Feb 16, 2:15 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
215 PM EST MON FEB 16 1998

CURRENTLY...UNSTABLE AIR FEEDING INTO SOUTH SIDE OF CONVECTIVE
COMPLEX AND RESULTING IN RAPID INTENSIFICATION OF CELLS.  MORE
CONVECTION MOVING ALONG NORTHWEST GULF COAST AS NEXT STRONG SHORTWAVE
DIGS TOWARDS THAT AREA.  THIS CONVECTION WAS OCCURRING IN MARGINALLY
UNSTABLE ENVIRONMENT LEFT IN WAKE OF SURFACE LOW THAT MOVED FROM THE
GULF LAST NIGHT INTO THE MIDWEST TODAY.

TONIGHT...COMPLEX SURFACE LOW WILL BECOME ORGANIZED INTO A DEEP STORM
ALONG THE GULF COAST TONIGHT.  MODELS CONSISTENT IN BRINGING STRONG
JET INTO THE GULF OF MEXICO WITH WINDS AT 500 MB STILL PROGGED TO BE
AT OR ABOVE 100 KNOTS IN THE CENTRAL GULF BY 06Z.  THEREFORE...ONCE
CURRENT CONVECTIVE COMPLEX IS THROUGH EARLY TONIGHT...EXPECT THAT
ANOTHER ROUND OF SEVERE WEATHER WILL OCCUR LATE AS STRONG UPPER LEVEL
DIFFLUENT FLOW CATCHES UP TO MORE UNSTABLE AIRMASS FARTHER EAST AND
SOUTHEAST OF CURRENT CLUSTER THAT WAS FORMING IN THE NORTHWEST/NORTH
CENTRAL GULF.

WITH SUCH STRONG UPWARD VERTICAL MOTION FORECAST...THREAT FOR HEAVY
RAIN WILL CONTINUE AND A FLOOD WATCH LOOKS GOOD.

TUESDAY...PRE FRONTAL SQUALL LINE EXPECTED TO PASS VERY EARLY IN THE
MORNING.  NOT A LOT OF COLD AIR ADVECTION AFTER FRONT PASSES BUT AIR
MASS WILL DRY OUT CONSIDERABLY.  TEMPERATURES IN CURRENT SET OF ZONES
LOOK GOOD.  WINDS WILL BE A PROBLEM AGAIN...EXCEPT THAT IT WILL HELP
TO INCREASE EVAPORATION IN AREAS THAT HAVE FLOODING PROBLEMS.

WEDNESDAY...AIR MASS WONT BE THAT COLD BEHIND FRONT AND TEMPERATURES
LIKELY WILL BE A FEW DEGREES ABOVE NORMAL.

LASCODY

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 9:30 PM ESTTornado WarningMLBMartin, Okeechobee, Saint Lucie50 min
Feb 16, 2:49 PM ESTTornado WarningMLBOsceola61 min
Feb 16, 3:02 PM ESTTornado WarningMLBOrange, Seminole48 min
Feb 16, 3:10 PM ESTTornado WarningMLBLake60 min
Feb 16, 3:15 PM ESTTornado WarningMLBVolusia60 min
Feb 16, 3:46 PM ESTTornado WarningMLBOrange, Seminole59 min
Feb 16, 4:22 PM ESTTornado WarningMLBBrevard43 min
Feb 16, 4:25 PM ESTTornado WarningMLBVolusia65 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.